Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Las Vegas, NV

May 17, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at May 17, 2014, 4:06 AM MST for Mohave County, Arizona. It took effect at May 18, 2014, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2014, 4:06 AM MST (11:06 UTC)
In effect from
May 18, 2014, 11:00 AM MST
Expired
May 18, 2014, 8:00 PM MST
In force
9 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5551 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WWUS85 KVEF 171106
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 AM PDT SAT MAY 17 2014

...CRITICAL FIRE WEATHER CONDITIONS SUNDAY IN MOHAVE COUNTY...

.AN APPROACHING STORM SYSTEM WILL HELP TO INCREASE SOUTHWEST WINDS
ON SUNDAY...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. THE
COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS IN THIS TIME PERIOD.

AZZ102-172200-
/O.UPG.KVEF.FW.A.0007.140518T1800Z-140519T0300Z/
/O.NEW.KVEF.FW.W.0011.140518T1800Z-140519T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
406 AM MST SAT MAY 17 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
102...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM MST SUNDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT.

* AFFECTED AREA...IN ARIZONA...FIRE WEATHER ZONE 102 NORTHWEST 
  DESERTS/NORTHWEST PLATEAU.

* TIMING...LATE SUNDAY MORNING THROUGH EARLY SUNDAY EVENING.

* WIND...SOUTHWEST WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF 
  35 MPH OR GREATER. LOCALLY HIGHER GUSTS ARE LIKELY ON EXPOSED 
  RIDGETOPS AND NEAR ANY CANYON OPENINGS. 

* HUMIDITY...10 PERCENT OR LESS.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE 
  HUMIDITY AND DRY FUELS CAN CREATE CONDITIONS THAT ARE 
  FAVORABLE FOR EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE
WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
4 follow-up statements
757 
WWUS85 KVEF 172118
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT SAT MAY 17 2014

...CRITICAL FIRE WEATHER CONDITIONS SUNDAY IN MOHAVE COUNTY...

.AN APPROACHING STORM SYSTEM WILL BRING INCREASING SOUTHWEST WINDS
ON SUNDAY...ESPECIALLY IN THE AFTERNOON AND EVENING. THE COMBINATION
OF GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

AZZ102-181100-
/O.CON.KVEF.FW.W.0011.140518T1800Z-140519T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
218 PM MST SAT MAY 17 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 102...

* AFFECTED AREA...IN ARIZONA...FIRE WEATHER ZONE 102 NORTHWEST 
  DESERTS/NORTHWEST PLATEAU.

* TIMING...LATE SUNDAY MORNING THROUGH EARLY SUNDAY EVENING.

* WIND...SOUTHWEST WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF 
  35 MPH OR GREATER. LOCALLY HIGHER GUSTS ARE LIKELY ON EXPOSED 
  RIDGETOPS AND NEAR ANY CANYON OPENINGS. 

* HUMIDITY...10 PERCENT OR LESS.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE 
  HUMIDITY AND DRY FUELS CAN CREATE CONDITIONS THAT ARE 
  FAVORABLE FOR EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE
WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

MORGAN

HTTP://WEATHER.GOV/LASVEGAS
633 
WWUS85 KVEF 181042
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 AM PDT SUN MAY 18 2014

...CRITICAL FIRE WEATHER CONDITIONS IN MOHAVE COUNTY...

.AN APPROACHING STORM SYSTEM WILL BRING GUSTY SOUTHWEST WINDS TO
MOHAVE COUNTY THIS AFTERNOON AND EVENING. THE COMBINATION OF GUSTY
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS AND HIGH FIRE DANGER WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.

AZZ102-181815-
/O.CON.KVEF.FW.W.0011.140518T1800Z-140519T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
342 AM MST SUN MAY 18 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 102...

* AFFECTED AREA...IN ARIZONA...FIRE WEATHER ZONE 102 NORTHWEST 
  DESERTS/NORTHWEST PLATEAU.

* TIMING...11 AM THROUGH 8 PM THIS EVENING.

* WIND...SOUTHWEST WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF 
  35 MPH OR GREATER. LOCALLY HIGHER GUSTS ARE LIKELY ON EXPOSED 
  RIDGETOPS AND NEAR ANY CANYON OPENINGS. 

* HUMIDITY...10 PERCENT OR LESS.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE 
  HUMIDITY AND DRY FUELS CAN CREATE CONDITIONS THAT ARE 
  FAVORABLE FOR EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE
WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
567 
WWUS85 KVEF 181739
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 AM PDT SUN MAY 18 2014

...CRITICAL FIRE WEATHER CONDITIONS IN MOHAVE COUNTY...

.AN APPROACHING STORM SYSTEM WILL BRING GUSTY SOUTHWEST WINDS TO
MOHAVE COUNTY THIS AFTERNOON AND EVENING. THE COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...DRY FUELS AND HIGH FIRE
DANGER WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

AZZ102-190300-
/O.CON.KVEF.FW.W.0011.140518T1800Z-140519T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
1039 AM MST SUN MAY 18 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
102...

* AFFECTED AREA...IN ARIZONA...FIRE WEATHER ZONE 102 NORTHWEST 
  DESERTS/NORTHWEST PLATEAU.

* TIMING...THROUGH 8 PM THIS EVENING.

* WIND...SOUTHWEST WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF 
  35 MPH OR GREATER. LOCALLY HIGHER GUSTS ARE LIKELY ON EXPOSED 
  RIDGETOPS AND NEAR ANY CANYON OPENINGS. 

* HUMIDITY...10 PERCENT OR LESS.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE 
  HUMIDITY AND DRY FUELS CAN CREATE CONDITIONS THAT ARE 
  FAVORABLE FOR EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE
WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

MORGAN

HTTP://WEATHER.GOV/LASVEGAS
440 
WWUS85 KVEF 190254
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
754 PM PDT SUN MAY 18 2014

AZZ102-190400-
/O.EXP.KVEF.FW.W.0011.000000T0000Z-140519T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
754 PM MST SUN MAY 18 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
102...

WIND HAS DIMINISHED ACROSS THE AREA AND WILL CONTINUE TO DECREASE
THIS EVENING ALONG WITH SOME RH RECOVERY. THEREFORE...THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE.

$$

BERC

HTTP://WEATHER.GOV/LASVEGAS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 17, 3:05 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, May 17, 3:05 AM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 AM PDT SAT MAY 17 2014

.SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL LEAD TO DRY
CONDITIONS AND WELL ABOVE NORMAL TEMPERATURES TODAY. A LOW PRESSURE
SYSTEM WILL BRING COOLER WEATHER AREAWIDE BEGINNING ON SUNDAY...
ALONG WITH WINDY CONDITIONS IN THE MOJAVE DESERT. AS THE LOW MOVES
INTO THE GREAT BASIN DURING THE MIDDLE PART OF THE WEEK THERE WILL
BE A CHANCE OF SHOWERS AND THUNDERSTORMS.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT...EARLY MORNING SATELLITE SHOWS
SWATH OF HIGH CLOUDS OVER SOUTHEAST SAN BERNARDINO/SOUTHERN MOHAVE
COUNTIES. AREA OF CLOUDS SHOULD EXIT THE COUNTIES IN ANOTHER 3-4
HOURS. MORE HIGH CLOUDS ARE ENHANCING OVER FAR WESTERN
NEVADA...HOWEVER MORE WESTERLY FLOW ALOFT WILL TAKE THESE CLOUDS
EAST OVER NORTHERN NEVADA. HIGH PRESSURE WILL CONTINUE TO BREAK DOWN
TODAY/SUNDAY AS TROUGH OVER THE NORTHEAST PACIFIC SLOWLY SINKS SOUTH
INTO THE PACIFIC NORTHWEST ON SUNDAY. INCREASING WIND WILL BE THE
MAIN AFFECT ON THE REGION THIS WEEKEND. HI-RES MODELS SHOWING A PUSH
OF STRONGER WEST WINDS INTO THE WESTERN MOJAVE DESERT LATE THIS
AFTERNOON AND EVENING. ADVISORY CRITERIA BEING MET LOOKS MARGINAL SO
HAVE DECIDED AGAINST THE WIND ADVISORY. CONFIDENCE HIGHER THAT
ADVISORY CRITERIA WILL BE MET SUNDAY. WILL ALLOW LATER SHIFTS A LOOK
AT ADDITIONAL DATA BEFORE MAKING THE FINAL CALL. FORECASTING VERY
LITTLE CHANGE IN TEMPERATURES TODAY, WITH A 3-6 DEGREES DROP ON
SUNDAY.

.LONG TERM...MONDAY THROUGH SATURDAY NIGHT...
MODELS REMAIN IN FAIRLY GOOD AGREEMENT WITH THE PLACEMENT OF THE
UPPER LOW THAT IS DROPPING SOUTH OUT OF THE PACIFIC NORTHWEST. BY
MONDAY MORNING THE LOW IS CENTERED OVER NORTHERN CALIFORNIA. THIS
WILL KEEP GUSTY WINDS GOING OVER THE SOUTHERN HALF OF THE CWA...BUT
WINDS DO LOOK TO BE LIGHTER THEN THEY WERE ON SUNDAY. WE WILL ALSO
SEE SOME HEIGHT FALLS WHICH IN TURN WILL BRING SOME SLIGHTLY COOLER
TEMPERATURES INTO THE REGION. READINGS ON MONDAY ARE EXPECTED TO BE
AROUND 4-6 DEGREES COOLER THEN THEY WERE ON SUNDAY. ANY
PRECIPITATION IS STILL EXPECTED TO REMAIN NORTH OF THE AREA
MONDAY...BUT AS THE LOW CONTINUES TO DROP SOUTH PRECIPITATION
CHANCES WILL START TO INCREASE TUESDAY AFTERNOON ACROSS THE FAR
NORTHWEST PORTIONS OF THE CWA...ESPECIALLY NORTHERN INYO AND
ESMERALDA COUNTIES. WITH THE CLOSED LOW AND ASSOCIATED COLD POOL
ALOFT OVER THOSE AREAS THE ADDED DYNAMICS WILL LEAD TO SOME ISOLATED
THUNDERSTORMS. SNOW LEVELS COULD ALSO DROP TO AS LOW AS 7000 FEET IN
THE SIERRA AND PLACES LIKE LAKE SABRINA AND SOUTH LAKE COULD RECEIVE
A LITTLE ACCUMULATING SNOW. THE LOW WILL CONTINUE TO WOBBLE ACROSS
CENTRAL AND SOUTHERN NEVADA/WESTERN UTAH THROUGH WEDNESDAY WITH
PRECIPITATION CHANCES EACH DAY ALONG WITH SOME ISOLATED
THUNDERSTORMS. IT DOES LOOK LIKE THE GENERAL AREA FOR PRECIPITATION
WILL REMAIN OVER THE NORTHERN HALF OF THE CWA WITH DRY CONDITIONS
SOUTH. HOWEVER...ANY SLIGHT DEVIATION TO THE TRACK OF THE LOW COULD
BRING DIFFERENT RESULTS. TEMPERATURES TUESDAY AND WEDNESDAY ARE ALSO
EXPECTED TO BE A FEW DEGREES BELOW NORMAL WITH READINGS IN THE LOWER
80S TO POTENTIALLY UPPER 70S IN LAS VEGAS. THE LOW WILL SLOWLY
WEAKEN AND PUSH EAST THURSDAY...BUT A FEW SHOWERS WILL STILL REMAIN
OVER THE EASTERN HALF OF THE AREA. HOWEVER BY FRIDAY THE MODELS DO
INDICATE HIGH PRESSURE STARTING TO NUDGE INTO THE REGION FROM THE
WEST BRINGING DRIER CONDITIONS ALONG WITH WARMING TEMPERATURES.
&&

.FIRE WEATHER...UPGRADED OUR WATCH TO A RED FLAG WARNING FOR SUNDAY.
CONFIDENCE HIGH THE GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY
VALUES AND VERY DRY FUELS WILL OCCUR IN MOHAVE COUNTY AWAY FROM THE
COLORADO RIVER. ELSEWHERE WEST OF THE COLORADO RIVER IN SOUTHERN
NEVADA CONDITIONS CONTINUE TO LOOK MARGINAL THAT CRITICAL CRITERIA
WILL BE MET SO HELD OFF ON ANY PRODUCTS.
&&

.AVIATION...FOR MCCARRAN...A SOUTH WIND WILL CONTINUE INTO THE
MORNING BEFORE WINDS DECREASE AND GO MORE EAST-SOUTHEAST IN THE LATE
AFTERNOON AND EARLY AFTERNOON. WIND SPEEDS FROM THE EAST-SOUTHEAST
WILL RANGE BETWEEN 6 AND 10 KTS. AFTER 21Z OR 22Z A SOUTHWEST WIND
WILL INCREASE WITH GUSTS TO AROUND 25 KNOTS.  SUNDAY AFTERNOON GUSTS
TO AROUND 30 KTS WILL BE MORE COMMON. NO OPERATIONALLY SIGNIFICANT
CLOUDS ARE EXPECTED. TEMPERATURES WILL TOP OUT AT 100F THIS
AFTERNOON BEFORE A COOLING TREND STARTS ON SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS WILL INCREASE THROUGH THE WEEKEND. THE
STRONGEST WINDS ARE LIKELY IN AN AREA FROM BARSTOW TO SEARCHLIGHT TO
MUCH OF MOHAVE COUNTY...WHERE GUSTS AROUND 30 KNOTS ARE EXPECTED ON
SATURDAY AND 35 TO 40 KNOTS WILL BE POSSIBLE ON SUNDAY. NO
OPERATIONALLY SIGNIFICANT CLOUDS ARE EXPECTED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...RED FLAG WARNING FROM 11 AM TO 8 PM MST SUNDAY FOR AZZ102.
CA...NONE.
&&

PIERCE/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:17 PM MSTWind AdvisoryVEFMohave34 hr

Nearby

Red Flag Warnings in Arizona, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.